Hepatotoxicity induced by clozapine: a case report and review of literature
Ana Isabel Wu Chou,1 Mong-Liang Lu,1,2 Winston W Shen1,2
1Department of Psychiatry, Wan-Fang Hospital, Taipei Medical University, 2Department of Psychiatry, School of Medicine, Taipei Medical University, Taipei, Taiwan
Abstract: Clozapine is an effective antipsychotic drug but is associated with serious side effects. Most treatment guidelines give no clear recommendations on regular monitoring of liver function tests, even though up to 60% of patients experience elevations in hepatic transaminases, with 15% to 30% experiencing an elevation two to three times greater than normal. Though elevations in liver function tests are often transient and asymptomatic, there are many reported cases of clozapine-induced hepatotoxicity, with damage to the liver, involvement of multiple organs, and even fulminant liver failure arising with moderate clozapine doses. This case report describes a Chinese woman who developed hepatotoxicity on a low dose of clozapine, and reviews the relevant literature.
Keywords: hepatitis, antipsychotic adverse effects, drug-induced liver injury
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]